|My problem originally began in the year 2002,
after I was prescribed Tequin, for a respiratory infection, but on that
year, after even traveling to South America to look for help, NO ONE
(including doctors) were able to find out or CARE to FIND OUT what was wrong
They began to tell me that perhaps I was making up these strange
symptoms. MY problem on that year ended with a surgery on my nose,
specifically, my turbinates, which had been seriously damaged after 6 full
months of suffering.
Besides the deformation on my nose and the presence of some weird
anxiety, no other symptoms were visible or apparent at that time. After my
nose surgery, (3/17/03) my nose went back to normal --the swollenness and
weird deformation on the outside went away. Neither my doctors and I did
ever related what had happened to me to the Tequin.
But, then, in late August 2004 when I was diagnosed with a throat
infection. My ENT prescribed me AVELOX for 12 days. On the third day of
taking this drug, a strange redness and swollenness appeared on my nose and
left side of my face. I panicked because it became apparent to me that I was
having again exactly the same thing that I had had in the Fall of 2002. I
called the doctor right away and he said not to worry and to let the
antibiotic work its "magic". I continued taking it for 6 more days, which
was stupid of me, but I wanted the throat infection to go away. As those 6
days went by, I noticed that the strange deformation on my nose was still
there and nothing would make it go away. At that time, I began to tell the
ENT and my allergist that I had began to suspect that the AVELOX had caused
these strange symptoms, but the doctors REFUSED to BELIEVE ME.
They didn't even consider the possibility of the drug causing this
damage. I went to my Primary Care Physician, but after some blood tests, he
said he noticed some damage done to my immune system, but nothing to be
alarmed or concerned about. On my third visit to him, at which I reported
BRAND NEW SYMPTOMS, For the record, I think I am a grounded, well-educated,
and as normal as a person can be. I don't have any addictions, or traumas or
emotional issues of any sorts. I am as normal and Happy as a person can be.
After many running arounds looking for doctors and doing more research on
these type of drugs, I finally found my dear Doctor Argyros, associated with
Lenox Hill Hospital-NYC. However, by this time, I had already developed
twitches at night, which, along with the insomnia kept me awake at night, at
all times. My legs or arms or torso would just move/jump abruptly; I had
also, by this time, run, in the middle of the night, to the ER of Lenox Hill
hospital to have my heart checked out due to extremely fast and loud
palpitations of my heart.
This episode scared the hell out of me. I truly thought I was going to
die. The palpitations were severe and loud. I have never experienced
something like this in my entire life. The ER people told me that indeed my
heart was racing, but that they didn't know why and that my heart X-Rays
appeared to be normal. I walked out of there without anyone telling me what
was happening to me or why.
Other symptoms that I developed around September and October 2004, were:
severe joint pains (my wrists, legs and arms). At one point, I couldn't move
my left arm for 2 days. It was weak, strenghless. I had for 3 full weeks
severe anxiety, along with some depression (I am usually a very positive
thinking person) and I had also SUICIDAL THOUGHTS for at least full 3 days.
I HAVE NEVER EVER in my life had these type of thoughts. This symptom, along
with the heart palpitations, was the most scary of all, I think. I let
people at my office know if these strange symptoms and asked them to please
keep an eye on me just in case.
I had also asked my Aunt, who lives in Ecuador, South America, to come to
keep me company and to please take care of me at home. (her flight cost me
$600, which I really couldn't afford at the time).
Other symptoms I developed: severe headaches, blurry vision, loud
clicking on the left-side ear, confusion, memory loss (this impacted my job
performance very badly, and it is still present with less severity), lots of
dizziness, loss of balance while standing up or walking (at times, I was
afraid to get up from bed or from my chair at work because I thought I was
really going to fall down); I also loss strength in my hands --I could not
even lift the keyboard on my desk. My fingers hurt also.
Additionally, I lost my appetite. However, around the time I had began
taking my vitamins and herbal products, the appetite returned.
Dr. Argyros performed several blood tests and he told me that indeed my
immune system (or "complement" --C3 / C4 ?) had suffered a serious blow and
that we needed to wait to see if this "complement", with time, would return
to its normal height.
My recovering therapy was about an intake of:
Vitamin B6 and B12
Iron (small dosis)
Magnessium (500 mg. a day)
COD Liver Oil Pills (plenty of these)
EXLEAR (Natural Nasal Spray) -this helped with the loud and weird clicking
on the left ear. This product is a true miracle. I highly recommend it for
any one with stuffy noses or any respiratory problems. -All ORGANIC
FOODS/MEATS and Natural fruit juices;
I am sure that I am forgetting some other vitamin or natural/herbal product
on this list, but for now, I am listing the most important ones, I think.
Regarding the toll that this took on my daily working life, I cannot begin
to tell you, all, how lucky I was to have a wonderful boss who was very much
understanding of my situation. He told me to take the time that I needed to
get better. He noticed the symptoms that I had developed.
Thank god, I had a job, a good boss and insurance to cover for all of these
expenses. On the other hand, all of my running around in taxis, trains, and
even planes (to South America in 2002) represents a real damage to my
finances. I am a person who makes an average of $50k a year, and I have not
been able to save a penny for the past year due to the numerous doctors
visits (co-pays) and the shopping of all those vitamins, which I found to be
quite expensive too.
My biggest problem right now and one which definitely AFFECTS MY JOB is the
LOSS OF SHORT TERM MEMORY. This is affecting my work performance and I need
to make a superb effort to try to remember where I put my papers at work
and/or if I sent this letter or that document to a certain client or person,
on a certain day. This is something that I was always excellent at
--remembering things, names, etc. Now, I find myself writing everything down
so I don't' forget and my boss does not look at me like I don't know what I
am doing. ...This is tough, very tough.
Today, is June 10, 2005, and I have just had recurrence of one of my
symptoms: the swollenness on the left side of my face, along with the dull
pain, which is very annoying. The swollenness for now is not as bad as it
used to be at the beginning, but it is there and I feel the pain. I feel
very discouraged right now. My family keeps also worrying about me.
Dr. Argyros, on my last visit to his office, about 1 month ago or so, told
me that I have been QUITE LUCKY, because he said it could have been much,
much worse for me. I guess, compared with other cases, I am one of the
To date, the fast palpitations have disappeared, joint pains practically
gone, but I do experience them from time to time, the insomnia is present
-on and off, but it is not as bad as the beginning, and I still take half or
a 1/4 of AMBIEN on some nights. One of the things that I should not be doing
is drinking coffee, but I feel like if I don't drink a cup at work, I cannot
function like a more efficient human being at the office. I am not sure if
the recurrence of some symptoms has to do with the intake of coffee. I have
for the past 2 months stopped taking some of the vitamins and herbal
products, but I think that I have to go back to taking them.
My past three years have been a living nightmare. I can't comprehend why
doctors and pharmaceutical companies put so many people at risk... For god's
sake, we are talking about PEOPLE'S LIVES here!!!! Does anyone give a damn
I have to live for the rest of my life totally concerned about these
symptoms and fearful of their recurrence. If I now have the swollenness back
on my face, what else can show up again in my system?
I hope my story is of help to many others out there suffering from these
terrible symptoms caused by these horrific drugs. I post my story with the
hope of helping others and with the hope that doctors as well as the drug
companies start listening and stop playing with people's lives.